Texas, 2012

Tornadoes and Hail in Texas, February 2 to 3, 2012

February 2 to 3, 2012 · NWS AMA · 23 events in 11 counties and zones

Severe thunderstorms develop across most of the central and eastern Texas Panhandle during the evening hours through shortly after midnight producing large hail and thunderstorm wind gust. Also, a tornado touched down shortly after midnight over the east central Texas Panhandle causing minor damage, however no injuries or fatalities were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms develop across most of the central and eastern Texas Panhandle during the evening hours through shortly after midnight producing large hail and thunderstorm wind gust. Also, a tornado touched down shortly after midnight over the east central Texas Panhandle causing minor damage, however no injuries or fatalities were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 2, 6:14 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Feb 2, 6:14 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CST THU FEB 2 2012

.AVIATION...
FOR THE 00Z TAFS...MAIN FOCUS FOR THIS FORECAST CENTERS ON CONVECTION
CHANCES THROUGH THE NEXT 6 HOURS.

AN UPPER LEVEL DISTURBANCE EJECTING AHEAD OF AN UPPER-LEVEL LOW OVER
NORTHERN NEW MEXICO HAS TRIGGERED SCT TSRA IN THE WESTERN TX/OK
PANHANDLES. AT THE SURFACE...A DRYLINE HAS MIXED INTO THE FAR WESTERN
PANHANDLES WHERE DEWPOINTS IN THE LOW TO MID 40S WERE COMMON EAST OF
THE DRYLINE. EXPECT THE DRYLINE TO RETREAT SOON BACK INTO NM LEAVING
A SMALL WINDOW OF OPPORTUNITY FOR CONVECTION TO FURTHER
DEVELOP/SPREAD ACROSS THE WESTERN PANHANDLES. FOR NOW JUST HAVE VCTS
MENTION IN THE TAFS BUT WILL UPDATE TO A PREVAILING TSRA IF IT LOOKS
LIKE STORMS WILL DIRECTLY THREATEN THE TERMINALS. FURTHER EAST...A 50
KT LOW- LEVEL JET WILL CRANK UP ACROSS THE SOUTHERN PLAINS...
TRANSPORTING MORE GULF MOISTURE INTO THE PANHANDLES. THIS WILL SERVE
AS A BETTER FOCUS FOR CONVECTION LATER THIS EVENING SO HAVE TSRA
ENDING AROUND 03-04Z AT THE TERMINALS. SHOULD SEE CLOUDS LOWER TO
MVFR AND IFR LATER TONIGHT WITH AREAS OF LIGHT FOG REDUCING VISBYS TO
1 TO 3 MILES DUE TO ABUNDANT LOW LEVEL MOISTURE IN PLACE. A SURFACE
LOW WILL MOVE ACROSS THE TX PANHANDLE OVERNIGHT WITH A COLD FRONT
PUSHING INTO THE AREA. AHEAD OF THIS WINDS WILL VEER FROM THE
SOUTHEAST TO THE SOUTHWEST LATE TONIGHT. ONCE THE FRONT PUSHES
THROUGH...WINDS WILL FURTHER VEER AROUND TO THE NORTHWEST. CAN SEE A
FEW WRAP AROUND RAIN/SNOW SHOWERS MAINLY AT THE KGUY TERMINAL BUT
CONFIDENCE IN THIS OCCURRING IS PRETTY LOW. DRIER AIR WILL WORK ITS
WAY INTO THE AREA RESULTING IN VFR CONDITIONS RETURNING AROUND 18Z
FRIDAY.

CLK

&&

.PREV DISCUSSION... /ISSUED 246 PM CST THU FEB 2 2012/

DISCUSSION...
UPPER LOW OVER THE FOUR CORNERS REGION THIS AFTERNOON WILL TRACK
EASTWARD ACROSS NORTHERN NEW MEXICO TONIGHT AND THEN ACROSS THE
OKLAHOMA PANHANDLE AND SOUTHWESTERN OR WESTERN KANSAS FRIDAY. LOW
LEVEL SOUTHEASTERLY JET AROUND 25 TO 35 KNOTS WILL CONTINUE TO ADVECT
PLENTY OF LOW LEVEL MOISTURE INTO THE PANHANDLES TODAY AND TONIGHT.
LEADING SHORTWAVE ENERGY AHEAD OF THE UPPER LOW HAS BEGUN TRIGGERING
MAINLY SHOWERS ALONG WITH A THUNDERSTORM OR TWO ACROSS THE OKLAHOMA
PANHANDLE...AND ALSO THE NORTHERN...CENTRAL AND EASTERN TEXAS
PANHANDLE THIS AFTERNOON. EXPECTING CONVECTION TO CONTINUE TO
INCREASE IN AREAL COVERAGE AND INTENSITY LATER TODAY AND EARLY
TONIGHT AS BETTER UPPER LEVEL DYNAMICS AND INSTABILITY FORECAST OVER
THE PANHANDLES. GREATEST PRECIP CHANCES OVER THE NORTHERN HALF AND
THE EASTERN HALF OF THE FORECAST AREA THROUGH TONIGHT...WHICH SHIFTS
EASTWARD FRIDAY MORNING TO THE EXTREME NORTHERN AND EASTERN SECTIONS
OF THE PANHANDLES. WRAP AROUND PRECIP AS THE UPPER LOW CONTINUES
TRACKING EASTWARD ACROSS KANSAS SHOULD AFFECT THE NORTHERN PANHANDLES
FRIDAY AFTERNOON AND EVENING BEFORE EXITING THE FORECAST AREA LATE
FRIDAY NIGHT AS THE UPPER LOW LIFTS NORTH AND EAST FURTHER AWAY FROM
THE PANHANDLES. COLD FRONT TO PUSH THROUGH THE FORECAST AREA FRIDAY
USHERING IN COLD AIR ADVECTION ON BREEZY TO WINDY NORTHERLY WINDS.

MUCH COOLER SATURDAY DUE TO CONTINUED STRONG NORTHERLY WINDS AND
CLOUD COVER WITH DECREASING CLOUDINESS BY SUNDAY. SURFACE HIGH TO
BUILD IN BEHIND THE COLD FRONT THIS WEEKEND BRINGING MUCH DRIER AIR
INTO THE PANHANDLES. GFS MAINLY...BUT THE ECMWF ALSO TO SOME
EXTENT...FORECASTING NORTHERN STREAM SYSTEM TRACKING ACROSS THE
CENTRAL ROCKIES TUESDAY AND POSSIBLY SOME PRECIP OVER THE NORTHERN
HALF OF THE PANHANDLES. DECIDED NOT TO INTRODUCE ANY POPS AT THIS
TIME...HOWEVER LATER SHIFTS WILL NEED TO WATCH CLOSELY. MODERATING
TEMPS THE MIDDLE AND END OF NEXT WEEK AND FORECASTING DRY CONDITIONS
FOR NOW.

SCHNEIDER

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONCERNS THROUGH THE MIDDLE AND
END OF NEXT WEEK. MINIMUM RELATIVE HUMIDITIES FORECAST TO BE GREATER
THAN 20 PERCENT THROUGH THE PERIOD EVEN THOUGH 20 FOOT WINDS MAY
REACH OR EXCEED 20 MPH FRIDAY AND SATURDAY...WITH SPEEDS LESS THAN 15
TO 20 MPH SUNDAY THROUGH THE END OF NEXT WEEK.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Feb 2, 7:54 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
754 PM CST THU FEB 2 2012

OKZ001>003-TXZ001>020-031200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
754 PM CST THU FEB 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE CENTRAL AND EASTERN
TEXAS PANHANDLE UNTIL 3 AM CST. SCATTERED THUNDERSTORMS ARE EXPECTED
TO MOVE ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES TONIGHT.
THESE STORMS CAN BECOME SEVERE...PARTICULARLY ACROSS THE CENTRAL AND
EASTERN TEXAS PANHANDLE. LARGE HAIL UP TO THE SIZE OF HALF DOLLARS
IS THE PRIMARY HAZARD ALTHOUGH DAMAGING WINDS UP TO 60 MPH AND
LOCALLY HEAVY DOWNPOURS ARE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS THE EXTREME EASTERN PORTIONS OF THE
PANHANDLES FRIDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE.

IN ADDITION...LIGHT SNOW OR A RAIN AND SNOW MIX WILL BE POSSIBLE
ACROSS THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE FRIDAY AND FRIDAY
NIGHT. STORM TOTAL SNOWFALL ACCUMULATIONS OF UP TO ONE INCH ARE
POSSIBLE NORTHWEST OF A TEXLINE TO LIBERAL KANSAS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 3 AM CST TONIGHT MAINLY
ACROSS THE CENTRAL AND EASTERN PANHANDLES.

CLK

In the hours before

Special weather statement, Feb 2, 7:41 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
741 PM CST THU FEB 2 2012

TXZ007-012-030230-
MOORE TX-POTTER TX-
741 PM CST THU FEB 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CST FOR POTTER AND MOORE
COUNTIES.

AT 736 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
7 MILES SOUTHWEST OF MASTERSON TO 5 MILES EAST OF VALLEY DE ORO TO 10
MILES SOUTH OF VALLEY DE ORO...OR ALONG A LINE EXTENDING FROM 20
MILES SOUTH OF DUMAS TO 22 MILES NORTHWEST OF AMARILLO TO 17 MILES
NORTHWEST OF AMARILLO...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

JACKSON/MOULTON
Special weather statement, Feb 2, 7:58 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
758 PM CST THU FEB 2 2012

TXZ010-015-030245-
HEMPHILL TX-WHEELER TX-
758 PM CST THU FEB 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CST FOR WHEELER AND HEMPHILL
COUNTIES.

AT 755 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 9 MILES WEST OF TWITTY...OR ABOUT 12
MILES NORTHWEST OF SHAMROCK...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

JACKSON/MOULTON

The radar

The Amarillo radar (KAMA), 132 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

19 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wheeler

When
February 2, 8:10 PM CST to 8:11 PM CST
Where
Wheeler County, 0.89 mi SW of Wheeler
Measured
1 in hail
Reported by
Public
Coordinates
35.440, -100.280

Hail, Wheeler

When
February 2, 8:10 PM CST to 8:11 PM CST
Where
Wheeler County, 2.15 mi SSE of Mobeetie
Measured
0.75 in hail
Reported by
Public
Coordinates
35.490, -100.420

Hail, Moore

When
February 2, 8:20 PM CST to 8:21 PM CST
Where
Moore County, 0.56 mi W of Lake Meredith
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.650, -101.680

Hail, Moore

When
February 2, 8:27 PM CST to 8:28 PM CST
Where
Moore County, 0.56 mi W of Lake Meredith
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.650, -101.680

Hail, Hutchinson

When
February 2, 8:30 PM CST to 8:31 PM CST
Where
Hutchinson County, 1.49 mi NNE of Stinnett
Measured
1 in hail
Reported by
Public
Coordinates
35.840, -101.440

Hail, Hutchinson

When
February 2, 8:52 PM CST to 8:53 PM CST
Where
Hutchinson County, 0.56 mi E of Stinnett
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.820, -101.440

Hail, Hansford

When
February 2, 9:25 PM CST to 9:26 PM CST
Where
Hansford County, 9 mi S of Spearman
Measured
1 in hail
Reported by
Public
Coordinates
36.070, -101.190

Hail, Lipscomb

When
February 2, 9:44 PM CST to 9:45 PM CST
Where
Lipscomb County, 4.87 mi S of Booker
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
36.380, -100.540

Hail, Lipscomb

When
February 2, 9:46 PM CST to 9:47 PM CST
Where
Lipscomb County, 7.62 mi S of Booker
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.340, -100.540

Hail, Randall

When
February 2, 9:50 PM CST to 9:51 PM CST
Where
Randall County, 4.84 mi S of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.130, -101.820

Hail, Randall

When
February 2, 9:50 PM CST to 9:51 PM CST
Where
Randall County, 4.84 mi SW of Amarillo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.150, -101.880

Hail, Randall

When
February 2, 9:52 PM CST to 9:53 PM CST
Where
Randall County, 5.73 mi SW of Amarillo
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.140, -101.890

Hail, Lipscomb

When
February 2, 9:53 PM CST to 9:54 PM CST
Where
Lipscomb County, 2.15 mi SSE of Booker
Measured
1 in hail
Reported by
Public
Coordinates
36.420, -100.520

Hail, Potter

When
February 2, 9:53 PM CST to 9:54 PM CST
Where
Potter County, 10.36 mi N of Amarillo
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.350, -101.820

Hail, Potter

When
February 2, 9:55 PM CST to 9:56 PM CST
Where
Potter County, 2.82 mi W of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.200, -101.870

Hail, Randall

When
February 2, 10:00 PM CST to 10:01 PM CST
Where
Randall County, Canyon
Measured
0.75 in hail
Reported by
Public
Coordinates
34.980, -101.920

Hail, Potter

When
February 2, 10:15 PM CST to 10:16 PM CST
Where
Potter County, Amarillo
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.200, -101.820

Hail, Randall

When
February 2, 10:27 PM CST to 10:28 PM CST
Where
Randall County, Lake Tanglewood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.060, -101.780

Hail, Carson

When
February 2, 11:46 PM CST to 11:47 PM CST
Where
Carson County, Panhandle
Measured
1 in hail
Reported by
Public
Coordinates
35.350, -101.380

Tornado, Gray

When
February 3, 12:42 AM CST to 12:55 AM CST
Where
Gray County, 3.94 mi W of Laketon to 5.56 mi NNE of Laketon
Rating
EF1
Path length
8.3 mi
Path width
100 yd
Continued into
Roberts, Tx (AMA)
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
35.550, -100.700

This is the first segment of a tornado which formed ten miles south southwest of Miami just north of Texas State Highway 152 and traveled northeastward for about eight miles before exiting Gray county about five and a half miles north northeast of Laketon at 0055CST. While in Gray county, the tornado was rated an EF1. The tornado had a maximum width of one hundred yards. At he beginning of the tornado track in Gray county, there was a horse barn damaged as well as a center pivot irrigation system overturned. Then two miles from about where the tornado touched down to the northeast, also in Gray county, two single power poles were snapped at the base. There were no reports of injuries or fatalities.

Tornado, Roberts

When
February 3, 12:55 AM CST to 1:00 AM CST
Where
Roberts County, 6.29 mi SSE of Miami to 6.4 mi S of Lora
Rating
EF0
Path length
2.55 mi
Path width
100 yd
Continued into
Hemphill, Tx (AMA)
Reported by
NWS Storm Survey
Coordinates
35.619, -100.579

This is the second segment of a tornado which formed ten miles south southwest of Miami just north of Texas State Highway 152 in Gray county at 0042CST. The tornado exited Gray county and entered into Roberts county at 0055CST about six miles south southeast of Miami Texas in Roberts county and exited Roberts county at 0100CST about six and a half miles south of Lora Texas, which is located on the Roberts county and Hemphill county line. The tornado traveled northeastward for about two and a half miles. The tornado was rated an EF0 as there was no report of damage in Roberts county. The tornado had a maximum width of one hundred yards. There were no reports of injuries or fatalities.

Tornado, Hemphill

When
February 3, 1:00 AM CST to 1:03 AM CST
Where
Hemphill County, 11.87 mi W of Gageby to 10.32 mi WNW of Gageby
Rating
EF0
Path length
1.82 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
35.640, -100.540

This is the third and final segment of a tornado which formed ten miles south southwest of Miami just north of Texas State Highway 152 in Gray county at 0042CST. The tornado exited Roberts county and entered into Hemphill county at 0100CST about twelve miles west of Gageby Texas. The tornado remained on the ground for about two miles before dissipating at 0103CST about ten miles west northwest of Gageby Texas in Hemphill county. The tornado was rated an EF0 as there was no report of damage in Hemphill county. The tornado had a maximum width of one hundred yards. There were no reports of injuries or fatalities.

Thunderstorm Wind, Roberts

When
February 3, 1:11 AM CST to 1:12 AM CST
Where
Roberts County, 2.89 mi WNW of Lora
Measured
64 kt (74 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.740, -100.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366521, 366522, 366523, 366524, 366525, 366526, 366527, 366528, 366529, 366530, 366531, 366532, 366533, 366534, 366535, 366536, 366537, 366538, 366539, 366541, 386002, 386003, 366540.